Up and down on pred

I have been on 10 mg pred since May, tried foolishly going down to 7.5, obviously this did not work so went back to 10 mg. ( I was fine on it before, no symptoms) since then I have had neck and shoulder pains which disappear as soon as I get up. I also have nausea which lasts for about 3-4 hours. i feel fine in myself. It has been 10 days since I increased the dose and wondered if I should give it longer to see if these symptoms disappear or should I go up even further? I have GCA, my recent blood work was ESR 2 mm/ h and CRP 1 mg/ L. Would it be safe to try reducing again with these symptoms?

4 Replies

  • I have to say I'm a bit concerned with the speed you are trying to reduce your pred dose now. It is only a year since you developed GCA - to try to get below 10mg is quite soon.

    This paper from the Bristol group, aimed at GPs managing PMR/GCA patients:


    gives a reduction schedule for GCA on page 346 which takes you to 20mg in 5 months. Then they use their reduction schedule for PMR (on page 344) for the next 2 years. You remain at 15mg for 6 weeks, 12.5mg for 6 weeks and then 10mg for a year. So according to their recommendations you would be in the middle of your year of 10mg. Once that year is up (for you that will be about the New Year I think) they say to reduce only 1mg at a time from 10mg. At any point a reduction should be no more than 10% of the current dose for comfort - 10 down to 7.5 was 25%.

    I would be reluctant to say you have caused a flare with your attempt but it is more likely you have steroid withdrawal symptoms from trying too steep a drop. 10mg often poses a problem - most likely because people try to drop too far. I can't even manage 1mg overnight, I have to spread it over weeks. However, the usual advice for a flare from doctors would be to go to 5mg above the dose the flare occurred at - in your case 12.5mg - until the symptoms settle and then reduce fairly quickly to the last dose you were OK at, i.e. 10mg.

    Of course, it may be coincidence and you have something else though stiff shoulders does sound a bit PMR-ish doesn't it. The blood tests are fine - if they ever meant anything for you. That's what my ESR and CRP have always been, however bad I was!

  • I have increased to 12 mg the last 6 days, am I giving it long enough and should I go to 12.5? I am still getting symptoms although only mild. I am getting a little pressure in my right temple but I have had this on and off most of the way through. I am only affected in the morning and the rest of the day feel fine. Is it safe to stay on this dose even with these symptoms? I am ok doing that but concerned in case I am doing damage to my arteries. Why was I ok on 10 mg but not now,? sorry for so many questions

  • If you feel OK and are improving there is no real reason to go up further - but wait until you are stable before even thinking of reducing again.

    It is not uncommon to find it difficult to get settled on the previous dose where you were OK after reducing too far - especially if you have allowed inflammation to get going again and whilst you were fine at 10mg as it was, now the inflammation just needs a bit more to damp it down. Don't worry - you will be able to drop a bit once you have put the fire out! Don't panic!

    Once you are comfortable you could try going back down to 10mg by trying a 1/2mg reduction at a time. Then stick at 10mg for a few months - and get your GP to check the bloods at intervals.

    If any of the symptoms get worse - go back to your doctor. If they stay as they are, that's probably fine.

  • Thank you so much for your reply and sound advice I will see how things go

You may also like...